Side Effects of Levaquin, Cipro May Increase Risk of Kidney Injuries: Study

feature photo

By: Irvin Jackson | Published: June 5th, 2013

A new study has linked a popular family of antibiotics, including Cipro and Levaquin, to a potential increased risk of kidney damage.  

Researchers from the FDA and Canada published a study in the Canadian Medical Association Journal (CMAJ) on June 3, which indicates that there is an association between a class of broad spectrum antibiotics known as fluoroquinolones and acute kidney injury.

The nested cohort study was conducted involving men between the ages of 40 and 85, who were enrolled in the United States IMS LifeLink Health Plan Claims Database between 2001 and 2011. Researchers found that those given antibiotics like Cipro and Levaquin were just more than twice as likely to be diagnosed with acute kidney injury than those not given the antibiotics.

“The absolute increase in acute kidney injury was 6.5 events per 10,000 person-years,” the researchers determined. “We observed 1 additional case per 1,529 patients given fluoroquinolones or per 3,287 prescriptions dispensed.”

While the researchers concluded that the overall risk was small, acute kidney injury is just the latest serious side effect of Levaquin, Cipro and other antibiotic drugs in this class of drugs.

Other Levaquin, Cipro Side Effects

Levaquin (levofloxacin) was first approved by the FDA in December 1996 to prevent infection by stopping reproduction of bacteria. Levaquin is one of the best selling antibiotics in the United States, generating sales of about $1.5 billion last year. It is now also available as a generic.

Johnson & Johnson currently faces a number of Levaquin lawsuits over tendon ruptures and tendonitis, which allege that the drug maker failed to adequately warn consumers or the medical community about the risk of tendon damage that the antibiotic may cause. According to prior reports, Levaquin settlements have been reached in nearly 1,000 cases brought by individuals who experienced sudden tendon rupture while taking Levaquin.

Studies have also linked Levaquin and Cipro to a risk of retinal detachment. If the potential eye problems from Levaquin, Cipro or other antibiotics are not promptly treated, the entire retina may detach and result in blindness or other permanent vision problems. Early symptoms of the condition may include flashes of light, sudden increase in the number of floaters or a feeling of heaviness in the eye.

Tags: , , , , , ,

There Is One Comment So Far • (Add Your Comments)

  1. I have been having blood in my urine for over a year and they have been treating me with cipro…..wth

Post Your Comments

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.